Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 143, NWS Hastings, NE

August 7, 2021Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2021, 9:03 PM CDT for Thayer County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 9:03 PM CDT (02:03 UTC)
Expired
Aug 7, 2021, 9:45 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 6:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

306 
WUUS53 KGID 080203
SVRGID
NEC169-080245-
/O.NEW.KGID.SV.W.0143.210808T0203Z-210808T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
903 PM CDT Sat Aug 7 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Thayer County in south central Nebraska...

* Until 945 PM CDT.

* At 903 PM CDT, severe thunderstorms were located along a line
  extending from near Deshler to near Chester to Narka, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Hebron around 920 PM CDT.

Other locations in the path of these severe thunderstorms include
Gilead, Davenport, Carleton, Belvidere, Bruning and Alexandria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9737 4000 9782 4031 9782 4035 9780
      4035 9750 4030 9737
TIME...MOT...LOC 0203Z 206DEG 21KT 4010 9778 4005 9757 3997 9742 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heinlein
2 follow-up statements
755 
WWUS53 KGID 080229
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
929 PM CDT Sat Aug 7 2021

NEC169-080245-
/O.CON.KGID.SV.W.0143.000000T0000Z-210808T0245Z/
Thayer NE-
929 PM CDT Sat Aug 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN THAYER COUNTY...

At 929 PM CDT, severe thunderstorms were located along a line
extending from Gilead to near Fairbury to 9 miles west of Hollenberg,
moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Thayer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4000 9746 4019 9753 4023 9739 4023 9737
      4000 9737
TIME...MOT...LOC 0229Z 260DEG 35KT 4015 9741 4010 9727 4003 9717 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Heinlein
413 
WWUS53 KGID 080238
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
938 PM CDT Sat Aug 7 2021

NEC169-080248-
/O.EXP.KGID.SV.W.0143.000000T0000Z-210808T0245Z/
Thayer NE-
938 PM CDT Sat Aug 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THAYER COUNTY
WILL EXPIRE AT 945 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Nebraska.

LAT...LON 4000 9746 4019 9753 4023 9739 4023 9737
      4000 9737
TIME...MOT...LOC 0238Z 206DEG 21KT 4020 9738 4015 9724 4008 9714 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:24 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 6:24 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
624 PM CDT Sat Aug 7 2021

...Aviation Update...

.DISCUSSION...(This evening through Saturday)
Issued at 234 PM CDT Sat Aug 7 2021

The main focus in this forecast package is the threat for severe
convection this evening.

Currently, satellite and radar showers and non severe thunderstorms
continuing to percolate in areas near of just north of Interstate
80. Meanwhile areas to the south and west are mostly cloud-free
at this point, which should provide ample heating to promote
convective development late this afternoon and evening. MLCAPE
values are expected to be on the order of 2500-3500J/kg by 6pm.
Shear is not off the charts by any means, but 30-35kts will be
sufficient for organized severe updrafts.

Initially, we are still anticipating two areas for convective
development. Firstly, high-res CAMs suggest development along the
weak cold front setting along our western periphery...roughly from
McCook up to Broken Bow. This activity will likely be very slow to
move off of the front due to shear vectors remaining largely
parallel to the front. Secondly, many models, including the last
several runs of the HRRR, show convection developing near or just
south of the KS/NE state line then rapidly expanding into one or
more line segments across the southeastern half of the area. With
this area being mostly cloud-free currently, this certainly seems
like a reasonable solution.

Severe convection will likely push east of the area by around
midnight, with only a few lingering showers and storms into early
Sunday morning. The rest of the day on Sunday should be dry and high
temperatures should push back into the 90s as we see rising heights
aloft. The warm pattern then continues on Monday, with the NAM and
EC even showing some areas approaching 100 degrees. Heat index
values are currently forecast to be sub-advisory (105 degrees) for
most areas, but it will be close in our south and east.

Additional chances for thunderstorms arrive Monday evening as an
upper low moves over the northern Plains and a surface cold front is
pushed into the area. Chances for thunderstorms linger on Tuesday as
well before the front departs. Temperatures are expected to remain
above normal (though not excessively so) through the rest of the
week. Daily highs are forecast to be in the upper 80s to 90s. The
rest of the week is also expected to remain largely dry, although we
will have to monitor another frontal passage in the Thursday-
Friday timeframe.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 619 PM CDT Sat Aug 7 2021

Thunderstorms developing over northern Kansas will quickly spread
northeastward over the next 1-2 hours. This may briefly impact
the terminal vicinities...especially GRI in the 01-03Z timeframe.

Skies will clear out on Sunday morning, with mostly clear skies
expected through the afternoon with light/variable winds.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Mangels
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
150 PM CDT Sat Aug 7 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
150 PM CDT Sat Aug 7 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected to redevelop late this
afternoon and early evening, and some of these storms may be
severe with hail to the size of ping pong balls and damaging wind
gusts up to 70 MPH. The main timeframe for severe weather is 6PM
to 11PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Monday is expected to be the hottest day of the coming week, and
heat index values are expected to peak in the 100 to 105 degree
range in most spots.

There are additional chances for thunderstorms Monday evening
through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly between 6PM
11PM.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Mangels

In the hours before

Local storm report, Aug 7, 8:32 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             GILTNER                 40.77N 98.16W
08/07/2021  M1.00 INCH       HAMILTON           NE   EMERGENCY MNGR

&&

JJW
Local storm report, Aug 7, 8:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             1 SW HASTINGS           40.58N 98.40W
08/07/2021  E0.88 INCH       ADAMS              NE   PUBLIC

&&

JJW
Local storm report, Aug 7, 8:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             5 SW AURORA             40.81N 98.07W
08/07/2021  M1.25 INCH       HAMILTON           NE   EMERGENCY MNGR

&&

MANGELS
Local storm report, Aug 7, 8:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
843 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     SMITH CENTER AIRPORT    39.76N 98.79W
08/07/2021  M55 MPH          SMITH              KS   AWOS

&&

MH
Local storm report, Aug 7, 8:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
844 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             1 N GRAND ISLAND        40.94N 98.37W
08/07/2021  E0.75 INCH       HALL               NE   LAW ENFORCEMENT

&&

JJW
Local storm report, Aug 7, 8:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             2 W GRAND ISLAND        40.92N 98.40W
08/07/2021  U0.75 INCH       HALL               NE   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

MANGELS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:25 PM CDTSpecial Weather StatementGIDPolk35 min
Aug 7, 7:28 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster32 min
Aug 7, 7:37 PM CDTSpecial Weather StatementGIDWebster23 min
Aug 7, 7:46 PM CDTSevere Thunderstorm WarningGIDPolk29 min
Aug 7, 7:54 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, York51 min
Aug 7, 7:59 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton, Kearney, Merrick31 min
Aug 7, 8:10 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick, Nance, Polk, York50 min
Aug 7, 8:20 PM CDTSpecial Weather StatementGIDFranklin25 min
Aug 7, 8:23 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Webster52 min
Aug 7, 8:24 PM CDTSevere Thunderstorm WarningGIDAdams, Clay, Hall, Hamilton29 min
Aug 7, 8:46 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney44 min
Aug 7, 8:57 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Polk, York33 min
Aug 7, 9:27 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick33 min
Aug 7, 9:30 PM CDTAreal Flood AdvisoryGIDHall, Hamilton, Merrick, Polk, York9 hr
Aug 7, 9:30 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk30 min
Aug 7, 9:44 PM CDTFlash Flood WarningGIDPolk6 hr
Aug 7, 9:55 PM CDTSevere Thunderstorm WarningGIDHall, Howard, Merrick17 min
Aug 7, 10:03 PM CDTSpecial Weather StatementGIDPolk27 min
Aug 8, 1:24 AM CDTSpecial Weather StatementGIDWebster36 min
Aug 8, 1:32 AM CDTSevere Thunderstorm WarningGIDWebster28 min
Aug 8, 2:05 AM CDTSpecial Weather StatementGIDAdams, Webster25 min
Aug 8, 2:37 AM CDTSpecial Weather StatementGIDHall23 min
Aug 8, 3:04 AM CDTSpecial Weather StatementGIDHall26 min
Aug 8, 3:36 AM CDTAreal Flood WarningGIDPolk7 hr
Aug 8, 2:09 PM CDTHeat AdvisoryGIDAdams, Buffalo, Clay, Fillmore, Franklin, Hall and 10 more55 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.